Send to:

Choose Destination
See comment in PubMed Commons below
Arch Fam Med. 1998 May-Jun;7(3):255-60.

Use of acetaminophen and nonsteroidal anti-inflammatory drugs: a prospective study and the risk of symptomatic diverticular disease in men.

Author information

  • 1Department of Nutrition, Harvard School of Public Health, Boston, Mass, USA. walid.aldoori@whitehall-robins.on.caz



To examine prospectively the relationship between self-reported regular use of nonsteroidal anti-inflammatory drugs (NSAIDs) and acetaminophen and the risk of symptomatic diverticular disease.


Prospective cohort study using a mailed baseline questionnaire in 1986, and follow-up every 2 years through 1992.


Male health professionals residing in 50 US states.


A total of 35 615 male health professionals (dentists, optometrists, veterinarians, physicians, pharmacists, osteopathic physicians, podiatrists) 40 to 75 years of age at baseline and free of diagnosed diverticular disease, colon or rectal polyp, ulcerative colitis, and cancer prior to 1988.


Follow-up questionnaires in 1988, 1990, and 1992 about use of NSAIDs, acetaminophen, and other variables including the diagnosis of symptomatic diverticular disease.


During 4 years of follow-up, we documented 310 newly diagnosed cases of symptomatic diverticular disease. After adjustment for age, physical activity, and energy-adjusted dietary fiber and total fat intake, regular and consistent use of NSAIDs and acetaminophen was positively associated with the overall risk of symptomatic diverticular disease (for users vs nonusers, relative risk [RR] for NSAIDs = 2.24, 95% confidence interval [CI], 1.28-3.91; RR for acetaminophen = 1.81, 95% CI, 0.79-4.11). Most of this positive association was attributable to cases associated with bleeding, particularly for acetaminophen (for users vs nonusers, RR for NSAIDs = 4.64, 95% CI, 0.99-21.74; RR for acetaminophen = 13.63, 95% CI, 3.53-52.60).


These results suggest that regular and consistent use of NSAIDs in general and acetaminophen is associated with symptoms of severe diverticular disease, particularly bleeding. Further research is needed to investigate the potentially deleterious effect of NSAIDs and other medications on the lower gastrointestinal tract.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk